Editorial Note: This is an anonymous guest post.
I started teaching in the early 1970’s, when to be a teacher was to be a professional, like a solicitor or a doctor. A few years later the Minister for Education, Margaret Thatcher, managed in one short speech to downgrade the status of teachers. At the time, she was trying to alleviate the shortage of teachers without spending any money. She hit on the idea of recruiting unpaid volunteers to go into Primary School classrooms. So she called for a “Mum’s Army” to help out, on the premise that any mother who has brought up children can teach.
This never happened to doctors, as they were privy to a whole area of specialist information that none of us could possibly know about. However, thanks to Google, we now have a situation where all this information is available to the rest of us. And those who take the trouble to discover this information can find themselves knowing a lot more than their doctor.
A couple of years ago, I was taken to hospital with septicemia. I suffered bladder retention and needed a prostate reduction operation. I was fitted with a catheter and given a simple choice by the consultant: pay £6000 and have the operation the following week, or join the NHS queue.
I opted for the latter, and was offered medication which would help me during the time I was waiting. When the specialist said that it was called Finasteride, I asked him if he’d ever heard of Post-Finasteride Syndrome. He hadn’t. Nor had he heard of Propecia, the same drug marketed under a different name as being a cure for male hair loss. I told the doctor that if he knew of the possible side-effects, he might well no longer wish to prescribe it.
After three months or so, I had a follow-up appointment with the consultant. He told me that he’d checked out Finasteride, not on the Internet, but with the drug rep. He went on to tell me that there had been a few problems with younger men who had heightened levels of testosterone, but that it would have been perfectly safe for somebody of my age. In other words, it takes the patient to have an abnormality for the drug not to work. If the only way that doctors are getting information about the drugs they prescribe is via their Pharma reps, then it is no surprise that they are putting their patients at risk.
About 6 months after my operation, I was invited back, to see if everything was in order. This time, I did not see the consultant, but a locum. I answered a list of questions to confirm that I was having no problems. The interview was more or less over and I was being signed off, when I happened to mention that I had a slightly over-active bladder, which didn’t worry me as I’d had it since I was a child.
The locum said he’d prescribe me Duloxetine for it. I asked him why on Earth he’d want to give me an antidepressant when I’d made it obvious that I wasn’t at all bothered about it. He told me that Duloxetine was recommended for over-active bladders, and I told him that I couldn’t see how it could avoid interfering with my brain on its way to the bladder. I told him a few other things about prescribing antidepressants, at which point the interview ended.
Recently, Victoria Derbyshire’s BBC TV program on antidepressants included input from Dr Sarah Jarvis, a GP who is often used by the BBC. She was advocating the effectiveness of SSRIs.
On Twitter, after the program, somebody asked a reasonable question of her, and was summarily and arrogantly dismissed, using the phrase “30.5 years experience”.
Someone else asked her the question: “As a GP with 30.5 yrs experience, how would you treat a patient suffering from SSRI-induced akathisia?”
The reply was: “I have never claimed SSRIS are side effect free & would of course liaise with specialist colleagues.”
A further question followed: “Would you not regard akathisia as a condition which would require urgent measures?”
There was no reply.
On the program, talking about the literature that comes with antidepressants, Dr Jarvis said:
“What the companies have to do is, they have to include every side effect that anyone has ever described. Interestingly, sometimes somebody’s on a tablet… something goes wrong… they get a symptom… they report it… that has to go into the leaflet. It might actually not be anything to do with the tablet.
So the answer is yes, there is a very long list of potential side effects for antidepressants, and that’s one of the reasons that we don’t give them out lightly.”
This doesn’t seem to fit with the doctors prescribing finasteride or duloxetine. Dr Jarvis doesn’t explain how she accounts for the fact that drug companies can list different side effects in different countries. For example, the US Prozac leaflet warns that sexual dysfunction may persist after the drug is stopped, but the UK Prozac leaflet doesn’t.
Perhaps she isn’t aware that drug companies do this.
The bottom line is Dr Jarvis is admitting that she knows nothing about identifying or treating SSRI-induced akathisia. She has financial links to several pharmaceutical companies but, for some reason, none of them seems to have told her about it.
For more information about this side effect, see RxISK’s guide to Akathisia.